Revista Matemática Iberoamericana

On the Regularity Conditions for the Navier-Stokes and Related Equations

Dongho Chae

Full-text: Open access


We obtain a regularity conditions for solutions of the 3D Navier-Stokes equations with fractional powers of the Laplacian, which incorporates the vorticity direction and its magnitude simultaneously. We find that regularity assumption of direction field of the vorticity compensates with the integrability condition for the magnitude of vorticity. The regularity of direction field is most naturally measured in terms of the Triebel-Lizorkin type of norms. This unifies and extends previous results in this direction of studies, where the geometric structure of the vortex stretching term is used to obtain refined regularity conditions, initiated by Constantin and Fefferman.

Article information

Rev. Mat. Iberoamericana, Volume 23, Number 1 (2007), 371-384.

First available in Project Euclid: 1 June 2007

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35Q30 76D03 76D05

Navier-Stokes equations regularity conditions Triebel-Lizorkin type of spaces


Chae, Dongho. On the Regularity Conditions for the Navier-Stokes and Related Equations. Rev. Mat. Iberoamericana 23 (2007), no. 1, 371--384.

Export citation


  • Beale, J. T., Kato, T. and Majda, A.: Remarks on the breakdown of smooth solutions for the $3$-D Euler equations. Comm. Math. Phys. 94 (1984), 61-66.
  • Beirão da Veiga, H.: Vorticity and smoothness in incompressible viscous flows. In Wave Phenomena and Asymptotic Analysis, 37-42. RIMS Kōkyūroku 1315. Research Institute of Mathematical Sciences, Kyoto University, 2003.
  • Beirão da Veiga, H.: Concerning the regularity problem for the solutions of the Navier-Stokes equations. C. R. Acad. Sci. Paris Sér. I Math. 321 (1995), no. 4, 405-408.
  • Beirão da Veiga, H.: Existence and asymptotic behavior for strong solutions of the Navier-Stokes equations in the whole space. Indiana Univ. Math. J. 36 (1987), no. 1, 149-166.
  • Beirão da Veiga, H. and Berselli, L. C.: On the regularizing effect of the vorticity direction in incompressible viscous flows. Differential Integral Equations 15 (2002), no. 3, 345-356.
  • Cannone, M.: Ondelettes, paraproduits et Navier-Stokes. Diderot Editeur, Paris, 1995.
  • Cannone, M. and Karch, G.: Incompressible Navier-Stokes equations in abstract Banach spaces. In Tosio Kato's method and principle for evolution equations in mathematical physics (Sapporo, 2001), 27-41. Sūrikaisekikenkyūsho Kōkyūroku 1234, 2001.
  • Cannone, M. and Planchon, F.: On the nonstationary Navier-Stokes equations with an external force. Adv. Differential Equations 4 (1999), 697-730.
  • Cannone, M. and Planchon, F.: On the regularity of the bilinear term for solutions to the incompressible Navier-Stokes equations. Rev. Mat. Iberoamericana 16 (2000), 1-16.
  • Chae, D.: Remarks on the blow-up criterion of the three-dimensional Euler equations. Nonlinearity 18 (2005), 1021-1029.
  • Chae, D.: On the Euler equations in the critical Triebel-Lizorkin spaces. Arch. Ration. Mech. Anal. 170 (2003), no. 3, 185-210
  • Chae, D.: On the well-posedness of the Euler equations in the Triebel-Lizorkin spaces. Comm. Pure Appl. Math. 55 (2002), 654-678.
  • Chae, D. and Choe, H.-J.: Regularity of solutions to the Navier-Stokes equations. Electron. J. Differential Equations 1999, no. 5, 7 pp. (electronic).
  • Chae, D. and Lee, J.: On the global well-posedness and stability of the Navier-Stokes and the related equations. In Contributions to current challenges in mathematical fluid mechanics, 31-51. Adv. Math. Fluid Mech. Birkhäuser, Basel, 2004.
  • Constantin, P.: Geometric statistics in turbulence. SIAM Rev. 36 (1994), 73-98.
  • Constantin, P. and Fefferman, C.: Direction of vorticity and the problem of global regularity for the Navier-Stokes equations. Indiana Univ. Math. J. 42 (1993), 775-789.
  • Constantin, P., Fefferman, C. and Majda, A.: Geometric constraints on potentially singular solutions for the $3$-D Euler equations. Comm. Partial Differential Equations 21 (1996), 559-571.
  • Córdoba, A. and Córdoba, D.: A maximum principle applied to quasi-geostrophic equations. Comm. Math. Phys. 249 (2004), no. 3, 511-528.
  • Escauriaza, L., Seregin, G. and Shverak, V.: $L_3,\infty$-solutions of Navier-Stokes equations and backward uniqueness. Russian Math. Surveys 58 (2003), no. 2, 211-250.
  • Fabes, E., Jones, B. and Riviere, N.: The initial value problem for the Navier-Stokes equations with data in $L^p$. Arch. Rational. Mech. Anal. 45 (1972), 222-240.
  • Grujic, Z. and Ruzmaikina, A.: Interpolation between algebraic and geometric conditions for smoothness of the vorticity in the 3D NSE. Indiana Univ. Math. J. 53 (2004), no. 4, 1073-1080.
  • Kozono, H. and Taniuchi, Y.: Bilinear estimates in BMO and the Navier-Stokes equations. Math. Z. 235 (2000), no. 1, 173-194.
  • Ladyžhenskaya, O. A.: The mathematical theory of viscous incompressible flow. Gordon and Breach, New York, 1969.
  • Leray, J.: Essai sur le mouvement d'un fluide visqueux emplissant l'espace. Acta Math. 63 (1934), 193-248.
  • Lions, J. L.: Quelques méthods de résolution des problémes aux limites nonlinéaires. Dunod, Paris, 1969.
  • Majda, A. and Bertozzi, A.: Vorticity and incompressible flow. Cambridge Texts in Applied Mathematics 27. Cambridge Universitiy Press, Cambridge, 2002.
  • Prodi, G.: Un Teorema di unicità per le equazioni di Navier-Stokes. Ann. Mat. Pura Appl. (4) 48 (1959), 173-182.
  • Ruzmaikina, A. and Grujić, Z.: On depletion of the vortex-stretching term in the 3D Navier-Stokes equations. Comm. Math. Phys. 247 (2004), 601-611.
  • Serrin, J.: On the interior regularity of weak solutions of the Navier-Stokes equations. Arch. Rational Mech. Anal. 9 (1962), 187-195.
  • Stein, E. M.: Singular integrals and differentiability properties of functions. Princeton Mathematical Series 30. Princeton University Press, Princeton, N. J., 1970.
  • Temam, R.: Navier-Stokes equations. Theory and numerical analysis. Third edition. Studies in Mathematics and its Applications 2. North-Holland Publishing Co., Amsterdam, 1984.
  • Triebel, H.: Theory of function spaces. Monographs in Mathematics 78. Birkhäuser Verlag, Basel, 1983.
  • Wu, J.: The generalized incompressible Navier-Stokes equations in Besov spaces. Dyn. Partial Differ. Equ. 1 (2004), 381-400.